Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 44, NWS Blacksburg, VA

May 10, 20175 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2017, 7:39 PM EDT for 5 counties in Virginia. It was in force for 66 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 7:39 PM EDT (23:39 UTC)
Expired
May 10, 2017, 8:45 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Appomattox County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:44 PM EDTTSTM WND DMG3 Wnw Appomattox, VA2 TREES DOWN ON POLICE TOWER ROAD
May 10, 7:55 PM EDTHAIL 0.75Concord, VAPENNY SIZE HAIL LASTED FOR ABOUT 5 MINUTES
May 10, 8:00 PM EDTHAIL 1Concord, VAQUARTER SIZE HAIL IN CONCORD. TIME ESTIMATED.
May 10, 8:04 PM EDTTSTM WND DMG3 Ssw Concord, VATREE DOWN ON WHEELER RD NEAR PLUMB BRANCH RD
May 10, 8:05 PM EDTHAIL 0.52 Sse Concord, VAHALF INCH HAIL REPORTED NEAR CONCORD
May 10, 8:08 PM EDTHAIL 1.252 Ssw Concord, VAQUARTER TO HALF DOLLAR SIZE HAIL COVERING THE GROUND. TIME FROM RADAR.
May 10, 8:10 PM EDTHAIL 1Concord, VAMOSTLY NICKEL SIZE HAIL BUT SOME TO QUARTER SIZE.
May 10, 8:19 PM EDTHAIL 0.885 Sse Concord, VAPEA TO NICKEL SIZE HAIL IN SHERWILL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS51 KRNK 102339
SVRRNK
VAC009-011-031-037-680-110045-
/O.NEW.KRNK.SV.W.0044.170510T2339Z-170511T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
739 PM EDT WED MAY 10 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Appomattox County in central Virginia...
  Northwestern Charlotte County in south central Virginia...
  Northeastern Campbell County in central Virginia...
  Southeastern Amherst County in central Virginia...
  The City of Lynchburg in central Virginia...

* Until 845 PM EDT

* At 738 PM EDT, a severe thunderstorm was located near Stonewall,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Lynchburg...
  Appomattox...
  Phenix...
  Red House...
  and Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3701 7875 3700 7876 3736 7915 3734 7918
      3733 7921 3735 7925 3739 7923 3741 7926
      3742 7925 3743 7927 3745 7926 3747 7919
      3756 7900 3736 7860 3734 7860 3726 7868
      3720 7869 3719 7864 3717 7864 3714 7858
TIME...MOT...LOC 2338Z 312DEG 29KT 3740 7903 

HAIL...1.00IN
WIND...60MPH
 
$$

16
4 follow-up statements
643 
WWUS51 KRNK 110002
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
802 PM EDT WED MAY 10 2017

VAC009-680-110011-
/O.CAN.KRNK.SV.W.0044.000000T0000Z-170511T0045Z/
Amherst VA-City of Lynchburg VA-
802 PM EDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN AMHERST AND THE CITY OF LYNCHBURG IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3714 7858 3700 7876 3735 7914 3735 7917
      3738 7913 3737 7912 3739 7908 3739 7906
      3742 7907 3742 7904 3730 7865 3726 7868
      3720 7869 3719 7868 3719 7864 3717 7864
TIME...MOT...LOC 0001Z 322DEG 16KT 3732 7899 

$$

VAC011-031-037-110045-
/O.CON.KRNK.SV.W.0044.000000T0000Z-170511T0045Z/
Appomattox VA-Charlotte VA-Campbell VA-
802 PM EDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND NORTHEASTERN
CAMPBELL COUNTIES...

At 801 PM EDT, a severe thunderstorm was located over Concord, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Appomattox...
Phenix...
Red House...
Concord...
and Rustburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3714 7858 3700 7876 3735 7914 3735 7917
      3738 7913 3737 7912 3739 7908 3739 7906
      3742 7907 3742 7904 3730 7865 3726 7868
      3720 7869 3719 7868 3719 7864 3717 7864
TIME...MOT...LOC 0001Z 322DEG 16KT 3732 7899 

HAIL...1.00IN
WIND...60MPH
 
$$

16
427 
WWUS51 KRNK 110013
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
813 PM EDT WED MAY 10 2017

VAC011-031-037-110045-
/O.CON.KRNK.SV.W.0044.000000T0000Z-170511T0045Z/
Appomattox VA-Charlotte VA-Campbell VA-
813 PM EDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHERN APPOMATTOX...NORTHWESTERN CHARLOTTE AND NORTHEASTERN
CAMPBELL COUNTIES...

At 812 PM EDT, a severe thunderstorm was located over Spring Mills,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Phenix...
Red House...
Concord...
Pamplin City...
and Madisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3714 7858 3700 7876 3730 7908 3736 7896
      3728 7867 3726 7868 3720 7869 3719 7868
      3719 7864 3717 7864
TIME...MOT...LOC 0012Z 331DEG 30KT 3724 7898 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

16
419 
WWUS51 KRNK 110027
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
827 PM EDT WED MAY 10 2017

VAC011-031-037-110045-
/O.CON.KRNK.SV.W.0044.000000T0000Z-170511T0045Z/
Appomattox VA-Charlotte VA-Campbell VA-
827 PM EDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTH CENTRAL APPOMATTOX...NORTHWESTERN CHARLOTTE AND EAST CENTRAL
CAMPBELL COUNTIES...

At 827 PM EDT, a severe thunderstorm was located near Hat Creek,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

Locations impacted include...
Phenix...
Red House...
Madisonville...
Mike...
and Cullen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3714 7858 3700 7876 3724 7901 3727 7892
      3720 7869 3719 7868 3719 7864 3717 7864
TIME...MOT...LOC 0027Z 329DEG 26KT 3717 7890 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

16
034 
WWUS51 KRNK 110047
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
847 PM EDT WED MAY 10 2017

VAC011-031-037-110056-
/O.EXP.KRNK.SV.W.0044.000000T0000Z-170511T0045Z/
Appomattox VA-Charlotte VA-Campbell VA-
847 PM EDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL APPOMATTOX...NORTHWESTERN CHARLOTTE AND EAST CENTRAL
CAMPBELL COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Charlotte, Campbell and Halifax Counties.

LAT...LON 3714 7858 3700 7876 3724 7901 3727 7892
      3720 7869 3719 7868 3719 7864 3717 7864
TIME...MOT...LOC 0046Z 312DEG 29KT 3707 7876 

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:47 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 10, 3:47 PM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
347 PM EDT Wed May 10 2017

.SYNOPSIS...
A stalled frontal boundary will remain across the region today
into Friday. The front and weak disturbances acting on it will
serve as the focus for active weather through the rest of the
workweek. Several opportunities for showers and thunderstorms
through that period, with the wettest conditions expected on
Thursday and Friday. A return to a drier weather pattern is
expected for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 346 PM EDT Wednesday...

Complex synoptic-scale pattern in place with closed mid-level lows
over the Four Corners region, the Canadian Prairies in central
Canada and the Northeastern CONUS. Convectively active regime with
clusters of thunderstorms across the upper Midwest and central
Plains, as spokes of vort energy pinwheel around the
northern/western periphery of a mid-level ridge over the Gulf Coast,
associated with warm and potentially unstable air. The central
Appalachians and Mid-Atlantic region is on the northeastern
periphery of the ridge embedded in a belt of fast northwest flow
aloft. At the surface, a quasi-stationary frontal zone extends from
the Carolina Coast northwestward into the upper Midwest.

A capped atmosphere with no significant forcing mechanism to break
through the cap has led to afternoon diurnal cumulus clouds with
little vertical development. That will be changing as we progress
into late tonight and into Thursday, with the first of what may
prove to be multiple rounds of rain and potential thunderstorms.

For Tonight: Wouldn't totally rule out a isolated shower or
thunderstorm prior to midnight, but the first part of the evening
looks to be on the quiet side for most. However, as we progress into
the midnight and overnight period, will be watching developments
upstream across the upper Midwest. Higher-resolution guidance has
recently come around to the idea that ongoing storms associated with
a weak vort max across the upper Midwest progresses southeast into
WV/OH but in a much weaker form along the frontal zone. This may
brush our forecast area, mainly north of Route 460. While low-levels
should be stable, there is still some instability aloft even into
the overnight hours so I wouldn't discount the idea of some
thunderstorms. Not expecting anything strong from this, but it will
produce rainfall amounts of a quarter to half inch. Shower/storm
potential across the south is limited being more removed from the
mid-level vort energy. Lows in the mid 50s to lower 60s.

For Thursday: Confidence in the Thursday timeframe is low and key
details depend substantially on how quickly the (likely) ongoing
showers and embedded thunderstorms in the morning clear our area.
Frontal boundary probably will have sagged a bit further south due
to the morning showers/storms. That places our forecast area in the
belt of mid-level westerlies. Such a pattern would pose concerns for
afternoon re-development of scattered to potentially numerous
showers and training thunderstorms, a subset of which would have the
potential to become strong to severe if enough instability can be
produced. But the key in how strong storms may get is on the
clearing aspect, which is far from certain. SPC's Day 2 convective
outlook has increased its severe probabilities into the Slight
Risk/15% range into our southeast WV counties, but maintains a
Marginal Risk/5% severe probabilities for the rest of the forecast
area. For the latest on hydrologic details, see the Hydrology
section below. A challenging high temperature forecast again
contingent on clearing and how much sunshine we do get. Shown values
from the upper 60s across the northeastern tier of counties as they
may be dealing with a good deal of cloudiness, the lower to mid 70s
along the I-64/Route 460 corridors and well into the 70s to lower
80s elsewhere.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 346 PM EDT Wednesday...

An upper level ridge over the Gulf will stretch north into the Ohio
Valley Thursday night. Short waves rounding this ridge will bring
strong storms into the area Thursday afternoon/evening with
lingering but weakening scattered convection into Friday morning.
Models are placing the axis of heavy rain along and north of I-64,
but could drift south towards hwy 460 as wave moves east of the Blue
Ridge around midnight. Upwards of 1-2 inches of rain could fall
along this heavy rain axis. The good news is that the area along and
north of I-64 has not been hit with rounds of heavy rain over the
last 3 or 4 days as locations along and south of 460 have been. For
now, flash flood threat will be rate dependent Thursday night. As
this heavy rain axis drifts south overnight, flash/areal flooding
may take less of an effort to pose problems.

The ridge axis will shift east to the Mid Atlantic region on Friday.
With increasing heights and subsidence from exiting short wave,
showers will come to a temporary end in the afternoon. A strong
upper level trough will track east from the Midwest Friday
afternoon. This trough will generate several surface reflections
which will increase the threat for strong storms and more heavy rain
into the area. Models differ on placement of heavy rain Friday
night, with one being along I-64 and another south of hwy 460. In
any case, antecedent conditions from Thursday night rain has
increased concerns for flood potential Friday night into Saturday.
Rain may also be slow to exit Saturday morning as a surface low
forms east of the southwestern Virginia Blue Ridge. The low pressure
system bombs off the Mid Atlantic coast Saturday afternoon and
night. The pressure gradient between this low and incoming high
pressure will bring breezy conditions to the region Saturday night.

With rain expected through most of the period, daytime highs will be
cooler than normal with the vast majority only warming into the 60s.
Overnight lows will remain mild and in the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 346 PM EDT Wednesday...

Almost a repeat weather pattern for early next week as it was for
early this week. An upper level ridge will setup across the Plain
States, drifting eastward through the week. Waves rounding the ridge
will bring a chance for showers and thunderstorms to the region each
afternoon and evening. The difference between the next ridge and
this week's ridge, is that the apex will be further north into the
Great Lakes. Waves coming around the ridge should track across the
northern Ohio Valley and across northern Virginia.

With the ridge further to the north, warmer temperatures are
expected next week. Mountain temperatures will warm into the 70s
while in the east, lower 80s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 203 PM EDT Wednesday...

VFR conditions with diurnal cumulus clouds to exist through
mid-evening. After 04z, conditions deteriorate to MVFR/IFR with
MVFR visibility showers and possible thunderstorms associated
with a weak disturbance acting on the stalled frontal zone.
Confidence in only medium in location and placement and is low
in timing; it would appear at this stage the TAFs more likely
to be affected by degraded conditions tonight would be north of
a line from Danville to Blacksburg. South of the front, winds to
stay west to southwest 5-10 kts, along and north of it light and
variable winds can be expected.

Confidence on how Thursday will evolve is even poorer. Likely to
have ongoing showers/embedded storms from overnight activity into
at least mid-morning with related MVFR/IFR conditions. Should
have a brief break by the end of the TAF period before the next
round of thunderstorms moves in after the 18z TAF period.

Winds may be erratic and gusty near any thunderstorm.

Extended Aviation Discussion...

A NW-SE oriented frontal boundary will remain situated over or
near the region through Saturday. This will lead to poor flight
conditions with several instances of sub-VFR conditions due to
developing showers and thunderstmrs. Some thunderstorms may be
strong on Thursday and potentially into Friday.

Drier conditions should return to the area Saturday night
Sunday into the first half of next week with largely VFR
conditions at that time.

&&

.HYDROLOGY...
As of 346 PM EDT Wednesday...

We continue to carefully monitor the potential for multiple
periods of showers and thunderstorms during the Thursday through
early Saturday time frame. This activity is focused by a quasi-
stationary frontal boundary on Thursday, with additional
rainfall coming from a developing frontal system Friday into
early Saturday. Precipitable water values rise into the 1.25 to
1.50 inch range through this period supporting periods of
potential heavy downpours. Though uncertainty exists with
regard to timing periods of more focused convection, the long-
duration nature of the rainfall has raised confidence in this
event.

Given that flash flood guidance on 1-, 3-, and 6-hourly
timescales is relatively low, WPC has outlooked nearly all of
WV and VA west of I-81 for a Slight Risk of Excessive Rainfall
in both the Day 2/Thursday and Day 3/Friday periods. Current
rainfall forecast calls for a widespread 2 inches along and
north of I-64 to 1-1.5 inches south of I-64.

GEFS-based MMEFS guidance continues to show potential for
widespread minor river flooding potential along parts of the
the James, Roanoke and Greenbrier basins, with some moderate
flooding (e.g., Greenbrier at Alderson).

Have held on issuing any Watches at this stage, but this is
something that will need to be considered in subsequent updates.
Will continue to mention flooding potential in the HWO.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AL/KK
HYDROLOGY...AL
Hazardous weather outlook, May 10, 3:08 PM EDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
308 PM EDT Wed May 10 2017

VAZ018>020-022>024-035-046-047-WVZ043-044-507-508-111915-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-
Appomattox-Buckingham-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
308 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather this afternoon and
tonight is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms with periods of heavy
rainfall are expected Thursday afternoon through Saturday. Rainfall
of 1 to 3 inches will be possible across this region during this
time frame. With saturated ground across the region as a result of
repeated recent heavy rainfall, flooding, including river flooding,
is expected to become a concern.

In addition, there is a slight risk for severe thunderstorms across
the area Thursday, with the main threat being quarter-sized hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>017-WVZ042-111915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Mercer-
308 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather this afternoon and
tonight is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms are expected Thursday
through early Saturday. The heaviest rain is expected to occur Friday
afternoon into Saturday. With saturated ground across the region as
a result of repeated recent heavy rainfall, areal and river flooding,
will once again become a concern.

In addition, there is a marginal risk for severe thunderstorms
across the area Thursday, with the main threat being quarter-sized
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>034-043>045-058-059-111915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte-
308 PM EDT Wed May 10 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather this afternoon and
tonight is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of showers and thunderstorms are expected Thursday
through early Saturday. The heaviest rain is expected to occur Friday
night into Saturday. With saturated ground across the region as a
result of repeated recent heavy rainfall, areal and river flooding,
will once again become a concern.

In addition, there is a marginal risk for severe thunderstorms
across the area Thursday, with the main threat being quarter-sized
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RCS

In the hours before

Special weather statement, May 10, 7:24 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
724 PM EDT WED MAY 10 2017

VAZ035-045-046-059-110030-
Amherst-Campbell-Charlotte-Appomattox-
724 PM EDT WED MAY 10 2017

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...NORTHERN
CHARLOTTE...NORTHEASTERN CAMPBELL...AND SOUTHEASTERN AMHERST
COUNTIES AND THE NORTHEASTERN CITY OF LYNCHBURG...

At 722 PM EDT, strong thunderstorms extended from near Madison
Heights to near Appomattox. Movement was southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms. Very heavy rain will also cause significant ponding of water
on roadways and possibly some localized flooding.

Locations impacted include...
Lynchburg...
Appomattox...
Concord...
Pamplin City...
and Madison Heights.

LAT...LON 3726 7868 3719 7868 3718 7871 3722 7883
      3746 7922 3747 7918 3748 7921 3751 7922
      3749 7926 3751 7926 3750 7929 3751 7931
      3755 7899 3732 7862
TIME...MOT...LOC 2322Z 303DEG 20KT 3747 7915 3738 7886

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:57 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Wythe, City of Galax63 min
May 9, 9:08 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe, City of Galax52 min
May 9, 9:53 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson52 min
May 9, 11:25 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville50 min
May 9, 11:32 PM EDTSpecial Weather StatementRNKPulaski58 min
May 10, 12:26 AM EDTSpecial Weather StatementRNKCity of Danville, City of Martinsville64 min
May 10, 1:21 AM EDTSpecial Weather StatementRNKGiles, City of Radford54 min
May 10, 7:24 PM EDTSpecial Weather StatementRNKAppomattox66 min
May 10, 7:52 PM EDTTornado WarningRNKAppomattox, Campbell38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.